The worst thing about drug overdose symptoms is that they are not always observable. As such, a person may suffer from the symptoms without getting the proper treatment. The result is often long-term health problems or even fatality. Whether you are currently using drugs or know someone that does, it is important to recognize the symptoms when they occur.
This is especially important with prescription medication. A person who increases a dosage (usually with the approval of a doctor) may not realize that they are overdosing. Or, they may take a pill and then follow it with a glass of wine. Below, we look at some of the common overdose symptoms associated with drugs.
What is an Overdose?
Before we look at some symptoms of overdose, it is important to understand what an overdose is. Although you may have a vague understanding of what an overdose is, knowing what drugs and drug addiction actually do to the body can help you identify overdose symptoms and know how to react when they occur.
An overdose is a biological reaction that the body has to excessive amounts of alcohol or other drugs. An overdose can be intentional or accidental. Overdoses often occur because a drug user is unaware of the volume of drugs their body is capable of consuming in a single sitting.
Common Drug Overdose Symptoms
The type and severity of symptoms that an individual exhibits during an overdose will vary from person to person due to a wide range of factors such as:
- Type of drug taken
- Overall health
Common drug overdose symptoms include (by type):
Depressants are so named because they slow brain and body function down. As such, you should look for signs of overdose that include shallow breathing, respiratory arrest, coma, clammy skin, weak pulse, or shallow breathing. In general, the person may seem lethargic or extremely tired and unable to move quickly.
Hallucinogens are generally not physically dangerous even when a person consumes too much of the drug. However, if overdosed, they can produce wildly powerful hallucinations, causing the user to go into a psychotic state with episodes of agitation or delirium. While most users recover from this level of hallucination, it is important to monitor and accompany them while they are still high.
Contrary to popular opinion, it is possible to overdose on marijuana. This is especially true if marijuana is combined with alcohol, cigarettes, or other drugs. Smoking or ingesting too much marijuana can lead to extreme drowsiness, psychosis, irritation, tachycardia, vomiting, or inability to stay balanced. However, marijuana is generally considered not as harmful as other drugs and does lead to fatality.
The opioid epidemic and opioid addiction has helped researchers gain more insight into the effects of an overdose. Symptoms may include constricted pupils, cyanosis, cold/clammy skin, respiratory arrest, or depressed levels of consciousness. Overall, the person appears as though they are in a state of paralysis.
On the opposite end of the scale from depressants are stimulants. A person who overdoses on stimulants can experience a broad range of side effects such as seizures, psychosis, hallucinations, agitations, arrhythmia, hypertension, tachycardia, hyperthermia, or heart problems.
Treatment for Drug Addiction
The best way to prevent a drug overdose is to get help for drug addiction. Treatment starts by going through a period of detox followed by inpatient or outpatient therapy. A person who completes therapy may want to continue with aftercare and ongoing support. Some of the programs that we offer to help you overcome addiction include:
- Cognitive-behavioral therapy
- Dialectical behavioral therapy
- Alumni Program
- Trauma therapy
- Motivational interviewing
- Individual therapy program
If you are addicted to drugs or have experience drug overdose symptoms, then now is the time to get help. Blueprint Recovery offers comprehensive treatment for all types of drug addictions. Call 833.654.1004 to start your treatment today.